Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Flagstaff, AZ

March 13, 2004Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Mar 13, 2004, 1:55 PM MST for Gila County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2004, 1:55 PM MST (20:55 UTC)
Expired
Mar 13, 2004, 2:30 PM MST
In force
35 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS55 KFGZ 132055
SVRFGZ
AZC007-132130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
153 PM MST SAT MAR 13 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

* UNTIL 230 PM MST

* AT 148 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL GILA COUNTY...OR ABOUT 10 MILES
  SOUTH OF YOUNG...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 288 BETWEEN MILE MARKERS 295 AND 280

HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A
SUBSTANTIAL SHELTER.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN FLAGSTAFF.

LAT...LON 3393 11090 3392 11112 3367 11114 3368 11087

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 9:55 AM MST, 4 hours earlier.

Area forecast discussion, Mar 13, 9:55 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST SAT MAR 13 2004

.SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE ACROSS NORTHERN ARIZONA
TODAY AS LINGERING MOISTURE ALLOWS SCATTERED SHOWERS TO DEVELOP
AGAIN LATER THIS MORNING AND AFTERNOON. DRIER NORTHERLY FLOW WILL
DEVELOP SUNDAY ENDING THE THREAT FOR THUNDERSTORMS. HIGH PRESSURE
WILL THEN CONTINUE INTO NEXT WEEK WITH WARM AND DRY CONDITIONS
EXPECTED.
&&

.DISCUSSION...PRECIPITATION ASSOCIATED WITH UPPER LEVEL TROUGH WHICH
MOVED THROUGH THE CWFA OVERNIGHT HAS EXITED THE CWFA ACROSS THE
SOUTHERN BORDER THIS MORNING. LOOKS LIKELY THAT SUBSIDENCE ALOFT HAS
SET IN BEHIND THIS WAVE...HELPING TO END THE PRECIP. MEANWHILE...LOW
LEVEL MOISTURE LINGERS SOUTH OF A LINE ROUGHLY FROM PAGE TO KINGMAN
AT THIS TIME WHERE A WEAK FRONT DELINEATES THE TWO AIRMASSES OF
DIFFERING MOISTURE CONTENT. THIS IS PROGGED TO PUSH SOUTH OF THE
MOGOLLON RIM AROUND 00Z TODAY. THIS SHOULD BE THE END OF ANY
SIGNIFICANT PRECIP CHANCES FOR THE CWFA FOR THE NEXT SEVERAL DAYS AS
RIDGING...SUBSIDENCE...AND DRY NORTHWESTERLY FLOW ALOFT SET IN.
TODAY...HOWEVER...THE FORECAST IS A BIT DICEY AS ENOUGH MOISTURE AND
INSTABILITY LINGER SOUTH OF THE FRONT FOR CONVECTION TO POSSIBLY
FIRE UP AGAIN THROUGH THE AFTERNOON. COUPLED WITH HIGH STREAM FLOWS
IN YAVAPAI COUNTY DUE TO RECENT SNOW MELT AND HEAVY PRECIP
YESTERDAY...THE SITUATION WILL NEED CLOSE MONITORING TODAY IN CASE
MORE PRECIP DEVELOPS. FOR NOW...NO UPDATES NEEDED WITH ROUGHLY 40
POPS TODAY OVER AND SOUTH OF THE RIM. WILL WAIT TO SEE HOW THINGS
SHAKE OUT THROUGH THE MORNING BEFORE UPDATING.

ONTON

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Mar 13, 7:00 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT MAR 13 2004

AZZ004>018-037>040-140200-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT MAR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A WEAK DISTURBANCE WILL BRING ANOUTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA TODAY. CONDITIONS DO NO SUPPORT
ORGANIZED CONVECTION DEVELOPING BUT ENOUGH INSTABILITY IS PRESENT
THAT A FEW THUNDERSTORMS MAY BECOME STRONG AND PRODUCE SMALL HAIL...
ALONG WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.